Kansas, 2011

Hail and Damaging Winds in Kansas, August 9 to 10, 2011

August 9 to 10, 2011 · NWS GLD · 27 events in 5 counties and zones

A series of supercell thunderstorms moved southeast during the afternoon and evening hours, resulting in significant wind and hail damage. Hail up to the size of baseballs and wind gusts to 70 mph produced damage to vehicles, crops and buildings in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A series of supercell thunderstorms moved southeast during the afternoon and evening hours, resulting in significant wind and hail damage. Hail up to the size of baseballs and wind gusts to 70 mph produced damage to vehicles, crops and buildings in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 2:54 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 9, 2:54 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE AUG 9 2011

.SHORT TERM (TONIGHT-THURSDAY)...
252 PM MDT TUE AUG 9 2011

STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY BEGUN TO FORM AHEAD OF
AN UPPER LEVEL SHORT WAVE TROUGH EAST OF THE ROCKIES.  SATELLITE
IMAGES SHOW THE STORMS MOVING SOUTHEAST AROUND THE UPPER LEVEL HIGH
PRESSURE OVER THE SOUTHWEST CONUS.  CURRENT MODEL ANALYSIS SHOWS
BETTER ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP LYING OVER THE
SOUTHERN NEBRASKA PANHANDLE SOUTH TOWARD NORTHWEST KANSAS.  THE
FAVORABLE ENVIRONMENT WILL CONTINUE INTO THE EVENING HOURS.

TONIGHT MODELS HAVE SHIFTED THE MAIN FOCUS OF THE SHORT WAVE A
BIT FURTHER EAST...WITH THE BEST ENVIRONMENT JUST EAST OF THE CWA.
REGARDLESS THE SOME OF THE STRONGEST PART OF THE SHORT WAVE TROUGH
WILL BE PASSING OVER THE EASTERN CWA.  MODELS STILL SHOWING THE LOW
LEVEL JET AND 700 TO 500MB FRONTOGENESIS WILL BE THE STRONGEST OVER
THE EASTERN CWA TO JUST EAST.  MODEL QPF HAS ALSO INCREASED...BUT
THE MAJORITY OF IT THE HIGHER VALUES APPEAR TO BE JUST EAST OF THE
CWA SO ASIDE FROM ACCOUNTING FOR THE QUICKER ARRIVAL TIME...HAVE
ADJUSTED QPF VALUES DOWN A BIT OVER THE FAR EAST.  DID INCREASE
CHANCES IN THE SOUTHWESTERN CWA DURING THE EVENING AS MODELS HAVE
SHOWN STRONGER LIFTING OVER THAT AREA AS THE FRONT MOVES THROUGH.
AS THE BETTER LIFT SHIFTS TO THE EAST OVERNIGHT...LEFT IN THE SLIGHT
CHANCES FOR THE SOUTHWESTERN CWA.

WEDNESDAY THE SHORT WAVE TROUGH...ALONG WITH MOST OF THE ASSOCIATED
LIFTING...SHOULD BE MOVING OUT OF THE CWA BY MID MORNING.  AS IT
DOES CHANCES WILL DECREASE FROM EAST TO WEST.  BY MIDDAY THE EASTERN
HALF THE THE CWA MAY HAVE ISOLATED TO POSSIBLY SCATTERED
THUNDERSTORMS IN THE FAR EASTERN PART OF THE CWA.  THIS WILL DEPEND
ON HOW FAST THE UPPER LEVEL FORCING WILL EXIT...AS THERE WILL BE
LITTLE INSTABILITY TO WORK WITH.  MODELS SHOW A PV ANOMALY ALONG THE
KANSAS NEBRASKA BORDER DURING THE DAY FOLLOWING THE SHORT WAVE
TROUGH EAST.  THIS WILL ALSO HELP PRODUCE A FEW STORMS BEHIND THE
EXITING STORM SYSTEM.  OVERNIGHT SHIFTED THE CHANCES FOR RAINFALL TO
THE EVENING OVER THE SOUTHERN CWA.  MODELS SHOW SOME 700MB LIFT AND
FRONTOGENESIS AS WELL AS THE LOW LEVEL JET DEVELOPS DURING THE
EVENING FOR THOSE AREAS.

THURSDAY KEPT IN THE CHANCES FOR RAINFALL DURING THE AFTERNOON FOR
THE WESTERN CWA WHICH ENCOMPASSES THE ENTIRE AREA OVERNIGHT.  MODELS
SHOW A SHORT WAVE TROUGH DEVELOPING OVER EASTERN COLORADO DURING THE
AFTERNOON ALONG SOME SURFACE CONVERGENCE AND SOME INSTABILITY TO
WORK WITH.  THE SHORT WAVE THEN PROGRESSES EASTWARD OVERNIGHT.  WITH
A LOW LEVEL JET DEVELOPING DURING THE NIGHT AND 850 MOISTURE
AVAILABLE...CANNOT RULE OUT A SHOWER OR THUNDERSTORM DEVELOPING OVER
THE REST OF THE CWA AFTER THE SUN SETS.

.LONG TERM (FRIDAY-TUESDAY)...
252 PM MDT TUE AUG 9 2011

WESTERLY UPPER LEVEL FLOW WILL START OUT THE PERIOD AS THE UPPER
LEVEL RIDGE IS SITUATED OVER THE SOUTHWEST CONUS.  FRIDAY AN UPPER
LEVEL DISTURBANCE WILL MOVE THROUGH THE FLOW...BRINGING A COLD FRONT
WITH IT.  THE FRONT WILL QUICKLY MOVE THROUGH THE CWA DURING THE
DAY...THEN SLOW DOWN AS IT REACHES THE SOUTHEAST BORDER DURING THE
EVENING.  HAVE CHANCES FOR RAINFALL AS THE FRONT MOVES THROUGH
THE CWA.  THROUGH THE WEEKEND MINOR UPPER LEVEL DISTURBANCES MOVE
OVER THE CWA BRINGING CHANCES FOR RAINFALL WITH THEM.  SUNDAY NIGHT
INTO MONDAY THE MODELS DISAGREE WITH THE DEVELOPMENT AND TIMING OF
AN UPPER LEVEL DISTURBANCE MOVING THROUGH.  THE GEFS MEMBERS ARE
SPLIT ON WHETHER THE UPPER LEVEL FLOW WILL BE MORE IN LINE WITH THE
OPERATIONAL GFS OR ECMWF.  THE GFS HAS A STRONG SHORT WAVE TROUGH
AND A WARM FRONT MOVING THROUGH THE CWA SUNDAY NIGHT INTO MONDAY
WHILE THE ECMWF HOLDS OFF UNTIL MONDAY EVENING TO MOVE THE FRONT AND
SHORT WAVE TROUGH THROUGH.  WAS CONSERVATIVE ON CHANCES FOR SUNDAY
NIGHT THROUGH MONDAY NIGHT...EVEN THOUGH HIGHER CHANCES MAY BE
WARRANTED...DUE TO THE MODEL DISAGREEMENT.  ANOTHER UPPER LEVEL
DISTURBANCE MOVES THROUGH THE CWA TUESDAY...BRINGING THE POSSIBILITY
OF RAINFALL CHANCES WITH IT.

JTL
&&

.AVIATION...
1110 AM MDT TUE AUG 9 2011

FOR THE 18Z TAFS...THUNDERSTORMS HAVE BEGUN BUILDING SOUTHWARD AND
APPROACHING THE REGION...AND THIS TREND IS EXPECTED TO CONTINUE INTO
THE AFTERNOON AS INSTABILITY INCREASES FURTHER. A COLD FRONT WILL
ENTER THE REGION FROM THE NORTH THIS EVENING...AND CURRENTLY STORMS
ARE OCCURRING AHEAD OF THE SHORTWAVE TROUGH MOVING GENERALLY
SOUTHEASTWARD. THE PATH OF THE TROUGH WILL MAKE KMCK MORE LIKELY TO
SEE THUNDERSTORMS BEFORE KGLD THIS AFTERNOON...AND KMCK WILL
CONTINUE TO BE MORE LIKELY TO SEE ACTIVITY INTO THE EVENING. WINDS
WILL BACK AND TAKE ON MORE OF AN EASTERLY COMPONENT...THOUGH
THUNDERSTORM OUTFLOW WILL CAUSE VARIABILITY IN THE WIND FIELD.
THUNDERSTORM ACTIVITY SHOULD DECREASE LATE IN THE EVENING AND
RAINFALL WILL INCREASE...AND MODELS SUGGEST THAT RAINFALL SHOULD BE
HEAVIER AT KMCK THAN KGLD. HAVE BROUGHT IN IFR CONDITIONS AT KMCK
SOONER THAN AT KGLD...AND SOUNDINGS SUGGEST THAT THE IFR CEILINGS
SHOULD CONTINUE INTO THE LATE MORNING.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 10:34 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT TUE AUG 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT TUE AUG 9 2011 /1134 AM CDT TUE AUG 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE
WITH ANY STORM THAT FORMS. A FEW TORNADOES ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS MAINLY EAST OF A YUMA TO SHARON
SPRINGS LINE. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS
WITH THE THREAT INCREASING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
WEEKEND. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE
PERIOD...WITH THE BEST CHANCES ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT (2 PM CDT).

CJS/JRM

In the hours before

Local storm report, Aug 9, 3:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             MCCOOK                  40.20N 100.62W
08/09/2011  E1.00 INCH       RED WILLOW         NE   PUBLIC

            PUBLIC REPORT ALSO INCLUDED ESTIMATED 60 MPH WINDS.

&&

050
Local storm report, Aug 9, 3:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             5 E MCCOOK              40.20N 100.53W
08/09/2011  E0.88 INCH       RED WILLOW         NE   EMERGENCY MNGR

            ALSO HAD DIME SIZE HAIL

0340 PM     HAIL             W MCCOOK                40.20N 100.62W
08/09/2011  E1.75 INCH       RED WILLOW         NE   EMERGENCY MNGR

            REPORTED ON WEST SIDE OF TOWN.

0350 PM     HAIL             MCCOOK                  40.20N 100.62W
08/09/2011  E1.75 INCH       RED WILLOW         NE   TRAINED SPOTTER

            ONE BLOCK EAST OF HWY 83 IN MCCOOK. SIDING ON THE GARAGE
            WAS KNOCKED OFF FROM A COMBINATION OF STRONG WINDS AND
            HAIL.

0350 PM     HAIL             E MCCOOK                40.20N 100.62W
08/09/2011  E1.75 INCH       RED WILLOW         NE   EMERGENCY MNGR

            REPORTED ON EAST SIDE OF TOWN.

&&

LUNDQUIST
Local storm report, Aug 9, 4:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             12 SE MCCOOK            40.08N 100.46W
08/09/2011  E1.50 INCH       RED WILLOW         NE   TRAINED SPOTTER

            SPOTTER ALSO REPORTS WINDOWS BROKEN AND ESTIMATES WINDS
            OF AT LEAST 60 MPH.

&&

050
Special weather statement, Aug 9, 4:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT TUE AUG 9 2011

NEZ079-080-092245-
DUNDY-HITCHCOCK-
505 PM CDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 400 PM MDT/500 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF IMPERIAL...
MOVING SOUTHEAST AT 45 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4019 10099 4001 10121 4035 10164 4035 10163
      4035 10124
TIME...MOT...LOC 2205Z 313DEG 41KT 4053 10170

THEDE
Local storm report, Aug 9, 4:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             DANBURY                 40.04N 100.40W
08/09/2011  E2.75 INCH       RED WILLOW         NE   TRAINED SPOTTER

            ALSO HAD GOLF BALL SIZE HAIL AT THE SAME TIME.

&&

LUNDQUIST
Local storm report, Aug 9, 4:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MCCOOK                  40.20N 100.62W
08/09/2011  E1.50 INCH       RED WILLOW         NE   TRAINED SPOTTER

            *** 1 INJ *** SPOTTER ALSO REPORTS MANY SKYLIGHTS AT
            LOCAL WALMART BLOWN OUT AND STORE IS CURRENTLY SHUT DOWN.
            ALSO REPORTED ONE MINOR INJURY.

&&

050

The radar

The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
August 9, 4:15 PM CST to 4:18 PM CST
Where
Decatur County, 7.7 mi WNW of Lyle
Measured
2.75 in hail
Reported by
Public
Coordinates
40.000, -100.350

Hail, Decatur

When
August 9, 4:29 PM CST
Where
Decatur County, 0.53 mi W of Cedar Bluffs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -100.560

Hail, Norton

When
August 9, 4:43 PM CST
Where
Norton County, 2.65 mi W of Reager
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.830, -100.150

Hail, Norton

When
August 9, 4:48 PM CST
Where
Norton County, 3.78 mi W of Norton Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.840, -99.970

Hail, Decatur

When
August 9, 4:55 PM CST
Where
Decatur County, 1.59 mi W of Norcatur
Measured
2.5 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.830, -100.210

Newspaper reports later indicated that the hail damaged the roof of a shed.

Hail, Norton

When
August 9, 4:59 PM CST
Where
Norton County, 1.48 mi SSW of Norton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -99.890

Hail, Decatur

When
August 9, 5:10 PM CST to 5:13 PM CST
Where
Decatur County, 0.53 mi W of Norcatur
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
39.830, -100.190

Trained spotters and Law Enforcement reported hail up to 1.75 inches in diameter. Law Enforcement also reported damage to two of their vehicles, with damages totaling almost $20,000. Many other reports of damage to vehicles, windows of houses and businesses, and crops.

Hail, Norton

When
August 9, 5:10 PM CST
Where
Norton County, 11 mi SSE of Norton
Measured
1 in hail
Reported by
Public
Coordinates
39.683, -99.801

Hail, Norton

When
August 9, 5:20 PM CST
Where
Norton County, 3.61 mi NNE of Lenora Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.680, -100.000

Public reported dime to golf ball size hail.

Thunderstorm Wind, Norton

When
August 9, 5:20 PM CST
Where
Norton County, 3.61 mi NNE of Lenora Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.680, -100.000

Severe wind gusts broke small limbs off of trees and broke at least one window.

Hail, Norton

When
August 9, 5:30 PM CST to 5:34 PM CST
Where
Norton County, 0.69 mi N of Lenora
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.610, -100.000

Public reported windows were broken out of the house.

Thunderstorm Wind, Graham

When
August 9, 5:42 PM CST
Where
Graham County, 11.79 mi N of (Hlc)hill City Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.550, -99.850

Wind gusts up to 60 MPH were reported by a trained spotter.

Hail, Rawlins

When
August 9, 5:43 PM CST to 5:48 PM CST
Where
Rawlins County, 9.08 mi NNW of Ludell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.970, -101.040

Spotters reported hail from 1.75 to two inches in diameter.

Hail, Graham

When
August 9, 5:45 PM CST
Where
Graham County, 11.79 mi N of (Hlc)hill City Muni
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -99.850

Hail, Rawlins

When
August 9, 5:45 PM CST
Where
Rawlins County, 11.41 mi NNW of Ludell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.000, -101.060

Hail, Graham

When
August 9, 6:10 PM CST to 6:21 PM CST
Where
Graham County, 0.87 mi SE of Bogue to 3.48 mi S of Bogue
Measured
2.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.360, -99.690

Hail sizes of 1.75 to 2.75 inches were reported from this location. The NSSL SHAVE project reported roof tiles were damaged and a truck was dented.

Hail, Decatur

When
August 9, 6:15 PM CST
Where
Decatur County, 8.46 mi SSW of Traer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.720

Hail, Decatur

When
August 9, 6:53 PM CST
Where
Decatur County, 8.45 mi WNW of Dresden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.660, -100.570

Hail, Decatur

When
August 9, 7:02 PM CST
Where
Decatur County, 5.94 mi NW of Leoville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.640, -100.530

Thunderstorm Wind, Sheridan

When
August 9, 7:40 PM CST
Where
Sheridan County, 5.29 mi SSW of Lucerne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.430, -100.240

Public reported wind gusts up to 60 MPH.

Hail, Rawlins

When
August 9, 7:50 PM CST to 7:52 PM CST
Where
Rawlins County, 1.27 mi WNW of Herndon to 0.74 mi NNE of Herndon
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
39.910, -100.800

Hail, Graham

When
August 9, 8:05 PM CST
Where
Graham County, 0.53 mi E of Morland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.350, -100.070

Hail, Decatur

When
August 9, 8:10 PM CST
Where
Decatur County, 6.93 mi W of Oberlin Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.660

Hail, Decatur

When
August 9, 8:25 PM CST
Where
Decatur County, Oberlin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.520

Hail, Graham

When
August 9, 9:30 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

Thunderstorm Wind, Sheridan

When
August 10, 1:17 AM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
63 kt (72 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
39.360, -100.440

Law Enforcement reported two transformers were blown down.

Hail, Sheridan

When
August 10, 1:24 AM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333888, 333890, 333892, 333893, 333894, 333895, 333906, 333951, 333910, 333924, 333912, 333928, 333914, 333915, 333916, 333918, 333919, 333922, 333929, 333932, 333931, 333935, 333936, 333949, 333939, 333940, 333941.